Oregon, 2007

Heavy Snow in Oregon, December 1 to 2, 2007

December 1 to 2, 2007 · NWS PDT · 1 event in 1 county or zone

Cold air trapped near the Cascades and a moist easterly flow produced heavy snow. 5).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Cold air trapped near the Cascades and a moist easterly flow produced heavy snow. Snowfall in inches included 2 miles south of The Dalles (4) and 2 miles southeast of Mosier (8.5).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 1, 4:10 PM PST, 50 minutes earlier.

Area forecast discussion, Dec 1, 4:10 PM PST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
410 PM PST SAT DEC 1 2007

UPDATED AVIATION DISCUSSION

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...A STRONG...VERY MOIST
SYSTEM WILL MOVE INTO THE PACIFIC NORTHWEST OVERNIGHT. STRONG
SOUTHERLY WINDS ALOFT WILL BRING MUCH WARMER AIR OVER THE COLD AIR
IN PLACE...BUT THIS WILL CREATE A STABLE LAYER NEAR THE SURFACE TO
KEEP THESE WINDS AND WARMER TEMPERATURES FROM QUICKLY MIXING TO THE
SURFACE. PRECIPITATION WILL BEGIN AS SNOW THIS EVENING NEAR THE
CASCADES...YAKIMA AND KITTITAS VALLEYS...AND CENTRAL OREGON.
PRECIPITATION WILL QUICKLY CHANGE TO A MIX OF SNOW...SLEET...AND
FREEZING RAIN IN THE EASTERN COLUMBIA RIVER GORGE LATER THIS EVENING
AS WARMER AIR ALOFT MIXES TO THE SURFACE. PRECIPITATION WILL BE
MAINLY SNOW IN EAST SLOPES AND YAKIMA AND KITTITAS TONIGHT...THEN
CHANGE TO A MIX OF SNOW... SLEET...AND FREEZING RAIN SUNDAY. 850 MB
TEMPERATURES INCREASE BY 4-6 DEGREES C...SO EXPECT PRECIPITATION TO
CHANGE TO RAIN OR RAIN SNOW MIX IN MOST LOCATIONS EXCEPT WALLOWA
COUNTY AND MOUNTAINS BY SUNDAY EVENING. COONFIELD

ANOTHER MAJOR WEATHER CONCERN WITH THE APPROACHING STORM SYSTEM ARE
WINDS.  SURFACE GRADIENTS WILL TIGHTEN SIGNIFICANTLY AHEAD OF THE
SYSTEM TONIGHT...AND THE SOUTHERN PORTION OF THE GRANDE RONDE VALLEY
NORMALLY OBSERVES VERY STRONG WINDS IN THIS TYPE OF PATTERN.  THE
GRADIENTS EAST OF THE BLUE MOUNTAINS NEVER RELAX ALL THE WAY THROUGH
MONDAY NIGHT.  THEREFORE...WILL START WITH A WIND ADVISORY FROM
MIDNIGHT TONIGHT THROUGH NOON ON SUNDAY FOLLOWED BY A HIGH WIND
WARNING FROM NOON SUNDAY THROUGH 12 AM TUESDAY FOR THE GRANDE RONDE
VALLEY.  A LEE SIDE TROUGH DEVELOPING OVER THE WESTERN BLUE
MOUNTAINS WILL RESULT IN VERY WINDY CONDITIONS OVER THE BLUE
MOUNTAIN FOOTHILLS EAST OF WALLA WALLA AND PENDLETON DURING THIS
TIME.

WINDS ALOFT WILL INCREASE TONIGHT...AND MODELS ARE SHOWING
A MID LEVEL JET ASSOCIATED WITH A SHORTWAVE MOVING ACROSS EASTERN
OREGON ON SUNDAY.  ISENTROPIC DESCENT...WHICH INDICATES THE
POTENTIAL FOR WINDS ALOFT MIXING TO THE SURFACE...IS SHOWN ACROSS
NORTHERN OREGON.  HAVE FAIRLY HIGH CONFIDENCE THAT WALLOWA COUNTY
WILL SEE STRONG WIND GUSTS SUNDAY AFTERNOON AND SUNDAY
NIGHT...ALTHOUGH NOT QUITE AS STRONG AS THE WIND STORM THAT OCCURRED
ON NOV 12.  THE MID LEVEL JET MOVES RIGHT OVER THE LOWER COLUMBIA
BASIN OF OREGON...AND BELIEVE LOW END WARNING CRITERIA IS POSSIBLE.
HAVE ISSUED HIGH WIND WATCHES FOR WALLOWA COUNTY...THE OREGON
PORTION OF THE FOOTHILLS AND COLUMBIA BASIN...AND NEAR THE CONDON
AREA.  WILL NEED TO KEEP AN EYE ON WINDS IN CENTRAL AND NORTH
CENTRAL OREGON.  AT THIS TIME...I FEEL THAT WINDS WILL MEET WIND
ADVISORY CRITERIA WITH GUSTS TO 45-55 MPH BUT NOT ENOUGH TO MEET A
WARNING.

WINDS WILL RESULT IN AREAS OF BLOWING AND DRIFTING SNOW SUNDAY AND
SUNDAY NIGHT. WITH INCREASING SNOW LEVELS AND PRECIPITATION CHANGING
TO RAIN OR WET SNOW...WILL NOT ISSUE A BLIZZARD WARNING FOR THE
EASTERN MOUNTAINS BUT WILL WORD IN THE STATEMENTS AND FORECAST.
JOHNSON

.LONG TERM...MONDAY THROUGH SATURDAY...A STRONG WEATHER SYSTEM WILL
BRING STRONG WINDS AND CONSIDERABLE RAIN TO THE AREA THROUGH MONDAY
NIGHT THROUGH TUESDAY NIGHT ALTHOUGH WINDS AND RAIN WILL BEGIN TO
LESSEN TUESDAY. TEMPERATURES WILL BE ABOVE NORMAL...APPROACHING 50
IN THE COLUMBIA BASIN...SO SNOW WILL BE CONFINED TO THE HIGHER
ELEVATIONS DURING THE DAY AND ABOVE 3000 FEET OR SO AT NIGHT. ON
WEDNESDAY AN UPPER LEVEL LOW WILL FLATTEN THE WEAK RIDGE OVER THE
AREA AND ALLOW COLDER AIR IN AND LOWER TEMPERATURES BACK TO NEAR
NORMAL. THIS WILL CUT OFF THE SUBTROPICAL MOISTURE SO PRECIPITATION
WILL DECREASE BUT DISTURBANCES WILL CONTINUE A CHANCE OF RAIN AND
MOUNTAIN SNOWS THROUGH FRIDAY NIGHT. GFS AND ECMWF BRING IN AN
OFFSHORE RIDGE FRIDAY NIGHT AND SATURDAY BUT WITH CONTINUED
DISTURBANCES RIDING OVER THE RIDGE INTO NEXT WEEKEND. PERRY

&&

.AVIATION...A WARM FRONTAL SYSTEM WILL APPROACH THE AREA TONIGHT AND
BRING LIGHT SNOW TO MOST OF THE AREA. OVERNIGHT IT WILL SWITCH TO A
WINTERY MIX OF SNOW...SLEET AND FREEZING RAIN AT ALL TAF LOCATIONS
EXCEPT KRDM. LATE TOMORROW MORNING AND AFTERNOON THE PRECIPITATION
WILL CHANGE OVER TO RAIN AS WARMER AIR REACHES THE AREA WITH THE
FRONT. EXPECT DETERIORATING CONDITIONS THIS EVENING WITH MVFR
CEILINGS AND VISIBILITIES PREVALENT THROUGH TOMORROW MORNING. VFR
VISIBILITIES AND CONTINUED MVFR CEILINGS WILL BE PRESENT IN THE
AFTERNOON. WINDS WILL PICK UP THIS EVENING AND ALL TAF LOCATIONS
EXCEPT KDLS WILL SEE GUSTS TO 25 KTS TONIGHT AND SUSTAINED WINDS OF
15 TO 25 KTS WITH GUSTS TO 35 KTS TOMORROW. PERRY

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  26  46  37  49 /  30  60  60  40
ALW  28  47  38  48 /  30  60  60  50
PSC  28  44  36  48 /  60  60  60  50
YKM  21  41  32  43 /  80  80  60  50
HRI  24  44  37  49 /  50  60  60  40
ELN  17  34  30  37 /  90  80  60  60
RDM  25  44  39  52 /  60  70  60  40
LGD  27  37  35  44 /  20  70  60  40
GCD  23  40  35  45 /  20  70  60  30
DLS  27  44  35  44 /  90  80  60  70

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING FROM 8 PM THIS EVENING TO 4 PM PST SUNDAY
     FOR ORZ041.

     HIGH WIND WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY EVENING
FOR      ORZ044-050-501>504.

     WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 12 PM PST
     SUNDAY FOR ORZ042-044.

     WIND ADVISORY FROM 12 PM SUNDAY TO 12 PM PST MONDAY FOR ORZ042-
     043.

     HIGH WIND WARNING FROM 12 PM SUNDAY TO MIDNIGHT PST MONDAY
NIGHT      FOR ORZ049.

     WIND ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM PST SUNDAY FOR
     ORZ049.

WA...WINTER STORM WARNING FROM 8 PM THIS EVENING TO 4 PM PST SUNDAY
     FOR WAZ024-026-027-501-502.

     WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 12 PM PST
     SUNDAY FOR WAZ028.

&&

TI:RRG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
76/83/83
Hazardous weather outlook, Dec 1, 1:33 PM PST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
133 PM PST SAT DEC 1 2007

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-021445-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
133 PM PST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
     NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN OF
     OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
     BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
     SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

LIGHT SNOW SHOWERS WILL PERSIST OVER NORTHEAST OREGON AND SOUTHEAST
WASHINGTON TODAY WITH GENERALLY A TRACE TO LESS THAN AN INCH OF
ACCUMULATION. STEADY ACCUMULATING SNOW WILL DEVELOP TONIGHT FROM
WEST TO EAST ACROSS THE AREA AS ANOTHER STRONG PACIFIC WEATHER
SYSTEM MOVES INTO THE REGION...WITH WARMER MOIST AIR MOVING UP AND
OVER COLD TRAPPED AIR AT THE SURFACE. AS THE ATMOSPHERE WARMS UP THE
SNOW WILL CHANGE OVER TO SLEET AND FREEZING RAIN LATE AT NIGHT...
MAINLY IN THE COLUMBIA BASIN AND BLUE MOUNTAIN FOOTHILLS SOUTHWARD.
NORTH OF THE LOWER COLUMBIA BASIN...THE PRECIPITATION WILL REMAIN
AS ALL SNOW THROUGH THE NIGHT. A WINTER STORM WARNING IS NOW IN
EFFECT FOR THE YAKIMA AND KITTITAS VALLEY AS WELL AS THE EAST
SLOPES OF THE CENTRAL AND SOUTHERN WASHINGTON CASCADES AND THE
EAST END OF THE COLUMBIA RIVER GORGE. HEAVY AMOUNTS OF
SNOW...SLEET AND FREEZING RAIN CAN BE EXPECTED IN THESE AREAS
DURING THE NEXT COUPLE DAYS. A SNOW ADVISORY HAS BEEN ISSUED FOR
THE LOWER COLUMBIA BASIN AND NORTH CENTRAL OREGON WHERE LESSER
AMOUNTS ARE EXPECTED. PLEASE REFER TO NWS PRODUCT PDXWSWPDT FOR
MORE DETAILS.

A WIND ADVISORY IS EFFECT FOR THE GRANDE RONDE VALLEY FROM MIDNIGHT TONIGHT
THROUGH NOON SUNDAY. WINDS WILL INCREASE TO 30 TO 40 MPH WITH
GUSTS TO 55 MPH TONIGHT...PARTICULARLY NEAR LADD AND PYLES CANYONS
AND THE TOWN OF UNION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINTER MIX SUNDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
     NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN OF
     OREGON, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS

STRONG WIND SUNDAY THROUGH MONDAY
     GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS
     OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, BLUE MOUNTAIN
     FOOTHILLS OF OREGON, THE LOWER COLUMBIA BASIN OF OREGON, CENTRAL
     OREGON, NORTH CENTRAL OREGON, SOUTHERN GILLIAM AND NORTHERN
     WHEELER COUNTIES

HEAVY AMOUNTS OF A MIXTURE OF SNOW...SLEET AND FREEZING RAIN WITH
SIGNIFICANT ICE ACCUMULATIONS CAN BE EXPECTED ALONG THE EAST SLOPES
OF THE CENTRAL AND SOUTHERN WASHINGTON CASCADES AS WELL AS THE
YAKIMA AND KITTITAS VALLEY AND THE EASTERN COLUMBIA RIVER GORGE ON
SUNDAY. ELSEWHERE THE MIXTURE OF WINTER PRECIPITATION WILL CHANGE
OVER TO ALL RAIN BY SUNDAY AFTERNOON WITH TEMPERATURES WARMING INTO
THE 40S TO LOWER 50S.

THERE IS A POTENTIAL FOR STRONG WINDS OVER PORTIONS OF CENTRAL AND
NORTHEAST OREGON AS HIGHER WINDS ALOFT MIX DOWN TO THE SURFACE DUE
TO VERTICAL MIXING OF THE ATMOSPHERE AND INCREASE SURFACE PRESSURE
GRADIENTS. A WIND ADVISORY IS EFFECT FOR THE GRANDE RONDE VALLEY
UNTIL NOON...THEN A HIGH WIND WARNING IS IN EFFECT UNTIL MIDNIGHT
MONDAY NIGHT. STRONG WINDS OF 40 TO 50 MPH WITH GUSTS TO 65 MPH
ARE EXPECTED IN THE GRANDE RONDE VALLEY...ESPECIALLY NEAR LADD AND
PYLES CANYONS. A HIGH WIND WATCH IS IN EFFECT FOR WALLOWA COUNTY,
BLUE MOUNTAINS OF OREGON...FOOTHILLS OF THE BLUES IN
OREGON...SOUTHERN GILLIAM AND NORTHERN WHEELER COUNTIES...AND THE LOWER
COLUMBIA BASIN OF OREGON FOR SUNDAY THROUGH MONDAY. A WIND
ADVISORY IS IN EFFECT FROM 12 PM SUNDAY THROUGH 12 PM MONDAY FOR
CENTRAL AND NORTH CENTRAL OREGON. WINDS OF 25 TO 40 MPH WITH
GUSTS TO 60 MPH ARE POSSIBLE. WINDS WILL BE HIGHER ON RIDGE TOPS
AND MOUNTAINS ABOVE 6000 FT. PLEASE REFER TO NWS PRODUCT
PDXNPWPDT FOR MORE DETAILS.

NOT AS COLD AND UNSETTLED WEATHER CONDITIONS ARE EXPECTED FOR MOST
OF THE COMING WEEK AFTER MONDAY WITH PERIODS OF RAIN SHOWERS AND
HIGHER MOUNTAIN SNOW SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern Columbia River Gorge

When
December 1, 5:00 PM PST to December 2, 9:00 AM PST
Where
Eastern Columbia River Gorge forecast zone
Reported by
Trained Spotter
Coordinates
45.314, -120.689 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64923.